Reports of cardiac arrhythmia secondary to loperamide toxicity have become increasingly common in the literature. We present two patients in their mid-20s, each having overdosed on loperamide and subsequently manifesting life-threatening cardiac arrhythmias not otherwise explained by known pathology. An analysis of the limited research available indicates that loperamide's capacity to block ion channels may be responsible for these events. A better mechanistic understanding of loperamide's effects can help inform clinical management of patients with these life-threatening symptoms as at this time no set guidelines for management have yet been established.
Published In/Presented At
Modi, V., Krinock, M., Desai, R., Stevens, S., & Nanda, S. (2021). Loperamide-Induced Cardiac Events: Case Reports and Review. Cureus, 13(12), e20744. https://doi.org/10.7759/cureus.20744
Medicine and Health Sciences
Department of Medicine, Cardiology Division